Library Header Image
LSE Research Online LSE Library Services

A duality based 2-approximation algorithm for maximum agreement forest

Olver, Neil ORCID: 0000-0001-8897-5459, Schalekamp, Frans, van der Ster, Suzanne, Stougie, Leen and van Zuylen, Anke (2023) A duality based 2-approximation algorithm for maximum agreement forest. Mathematical Programming, 198 (1). 811 - 853. ISSN 0025-5610

[img] Text (Oliver_duality-based-2-approximation-algorithm--published) - Published Version
Available under License Creative Commons Attribution.

Download (776kB)

Identification Number: 10.1007/s10107-022-01790-y


We give a 2-approximation algorithm for the Maximum Agreement Forest problem on two rooted binary trees. This NP-hard problem has been studied extensively in the past two decades, since it can be used to compute the rooted Subtree Prune-and-Regraft (rSPR) distance between two phylogenetic trees. Our algorithm is combinatorial and its running time is quadratic in the input size. To prove the approximation guarantee, we construct a feasible dual solution for a novel exponential-size linear programming formulation. In addition, we show this linear program has a smaller integrality gap than previously known formulations, and we give an equivalent compact formulation, showing that it can be solved in polynomial time.

Item Type: Article
Official URL:
Additional Information: © 2022 The Authors
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Date Deposited: 16 Feb 2022 16:15
Last Modified: 21 Jul 2024 23:45

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics